Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 20, NWS Great Falls, MT

October 18, 20257 counties in Montana

NWS Great Falls, MT issued this high wind warning at Oct 18, 2025, 1:42 PM MDT for 7 counties in Montana. It took effect at Oct 19, 2025, 12:00 AM MDT. It was in force for 19 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 18, 2025, 1:42 PM MDT (19:42 UTC)
In effect from
Oct 19, 2025, 12:00 AM MDT
Expired
Oct 19, 2025, 6:44 PM MDT
In force
19 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 81 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 2:55 AM MDTNON-TSTM WND GST 6116 Wsw Cut Bank, MT
Oct 19, 3:21 AM MDTNON-TSTM WND GST 758 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Oct 19, 4:00 AM MDTNON-TSTM WND GST 592 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Oct 19, 4:05 AM MDTHIGH SUST WINDS 479 Ese East Glacier Park, MTAverage sustained wind speed of 47 mph from 0240 local time to 0405 local time.
Oct 19, 4:05 AM MDTNON-TSTM WND GST 699 Ese East Glacier Park, MT
Oct 19, 5:00 AM MDTNON-TSTM WND GST 631 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Oct 19, 5:35 AM MDTHIGH SUST WINDS 509 Ese East Glacier Park, MTAverage sustained wind speed of 50 mph from 0335 to 0535.
Oct 19, 5:35 AM MDTNON-TSTM WND GST 749 Ese East Glacier Park, MT
Oct 19, 6:10 AM MDTNON-TSTM WND GST 5910 Ese Whitlash, MTMontana Mesonet station Mt Lebabnon SE.
Oct 19, 6:30 AM MDTNON-TSTM WND GST 6410 Ese Whitlash, MTPeak wind gust so far today at MT Mesonet station Mt Lebanon SE.
Oct 19, 6:55 AM MDTHIGH SUST WINDS 4410 Ese Whitlash, MTMT Mesonet station Mt Lebanoon SE measured sustained winds, averaged over an hour, of 44 mph between 555 AM and 655 AM.
Oct 19, 8:30 AM MDTNON-TSTM WND GST 565 Ese Pendroy, MTMesonet station RICMT Rice Ridge.
Oct 19, 9:15 AM MDTNON-TSTM WND GST 6014 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).
Oct 19, 10:15 AM MDTNON-TSTM WND GST 632 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Oct 19, 11:00 AM MDTNON-TSTM WND GST 7514 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).
Oct 19, 11:45 AM MDTNON-TSTM WND GST 5613 Nnw Canyon Creek, MTMesonet station MTFPS Flesher Pass S-279 Mp 30.5.
Oct 19, 12:55 PM MDTNON-TSTM WND GST 5816 Wsw Cut Bank, MTMT Mesonet Mission Lake S.
Oct 19, 1:50 PM MDTNON-TSTM WND GST 6316 Wsw Cut Bank, MT63 mph wind gust at Mission Lake mesonet site.
Oct 19, 3:10 PM MDTHIGH SUST WINDS 4616 Wsw Cut Bank, MTSustained wind average 46 mph from 135 PM until 310 PM.
Oct 19, 3:27 PM MDTNON-TSTM WND GST 553 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Oct 19, 3:55 PM MDTHIGH SUST WINDS 4216 Wnw Santa Rita, MT42 mph average sustained wind from 235 PM until 355 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.7 hours before the alert went out and 400 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2025-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2025-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS75 KTFX 181942
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
142 PM MDT Sat Oct 18 2025

MTZ301-302-307-308-191045-
/O.UPG.KTFX.HW.A.0017.251019T0600Z-251020T0200Z/
/O.NEW.KTFX.HW.W.0020.251019T0600Z-251020T0200Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Browning, Babb, East Glacier
Park, Kiowa, Saint Mary, Logan Pass, Pendroy, Bynum, Dupuyer,
Choteau, Heart Butte, Marias Pass, and Rogers Pass
142 PM MDT Sat Oct 18 2025

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM MDT 
SUNDAY...

* WHAT...Southwest winds 35 to 50 mph, with gusts up to 75 mph 
  possible.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...From midnight tonight to 8 PM MDT Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The most intense period of winds are possible 
  between 12 AM MDT and 12 PM MDT Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ303-304-191045-
/O.UPG.KTFX.HW.A.0017.251019T1000Z-251020T0200Z/
/O.NEW.KTFX.HW.W.0020.251019T1200Z-251020T0200Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Whitlash, Devon, Galata,
Joplin, Cut Bank, Santa Rita, Chester, Lothair, Ethridge, and
Shelby
142 PM MDT Sat Oct 18 2025

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 8 PM MDT SUNDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  possible.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...From 6 AM to 8 PM MDT Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The most intense period of winds are possible 
  between 6 AM MDT and 6 PM MDT Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ312-191045-
/O.EXT.KTFX.HW.A.0017.251019T1500Z-251020T0000Z/
Cascade County below 5000ft-
Including the following locations: Great Falls
142 PM MDT Sat Oct 18 2025

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY 
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Cascade County below 5000ft.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Remember, a High Wind Watch means that there is at least a 50% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the watch period.

&&

$$

Ludwig
5 follow-up statements
125 
WWUS75 KTFX 190659
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1259 AM MDT Sun Oct 19 2025

MTZ312-200000-
/O.UPG.KTFX.HW.A.0017.251019T1500Z-251020T0000Z/
/O.EXB.KTFX.HW.W.0020.251019T1600Z-251020T0200Z/
Cascade County below 5000ft-
Including the following locations: Great Falls
1259 AM MDT Sun Oct 19 2025

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT 
THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph 
  expected.

* WHERE...Cascade County below 5000ft.

* WHEN...From 10 AM this morning to 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ301-302-307-308-200000-
/O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Kiowa, Babb, Choteau, Marias
Pass, Logan Pass, Heart Butte, Saint Mary, Pendroy, Rogers Pass,
East Glacier Park, Browning, Bynum, and Dupuyer
1259 AM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 50 mph, with gusts up to 75 mph 
  possible.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-304-200000-
/O.CON.KTFX.HW.W.0020.251019T1200Z-251020T0200Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Cut Bank, Lothair, Chester,
Whitlash, Shelby, Santa Rita, Joplin, Galata, Devon, and Ethridge
1259 AM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 8 
PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph 
  possible.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...From 6 AM this morning to 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
556 
WWUS75 KTFX 191026
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
426 AM MDT Sun Oct 19 2025

MTZ303-304-200200-
/O.EXT.KTFX.HW.W.0020.251019T1026Z-251020T0200Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Cut Bank, Lothair, Chester,
Whitlash, Shelby, Santa Rita, Joplin, Galata, Devon, and Ethridge
426 AM MDT Sun Oct 19 2025

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ301-302-307-308-200200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Kiowa, Babb, Choteau, Marias
Pass, Logan Pass, Heart Butte, Saint Mary, Pendroy, Rogers Pass,
East Glacier Park, Browning, Bynum, and Dupuyer
426 AM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 40 to 60 mph, with gusts up to 80 mph.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ312-200200-
/O.CON.KTFX.HW.W.0020.251019T1600Z-251020T0200Z/
Cascade County below 5000ft-
Including the following locations: Great Falls
426 AM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 
PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph 
  expected.

* WHERE...Cascade County below 5000ft.

* WHEN...From 10 AM this morning to 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
602 
WWUS75 KTFX 191941
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
141 PM MDT Sun Oct 19 2025

MTZ301-302-307-308-200200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
East Glacier Park Region-Northern High Plains-Southern Rocky
Mountain Front-Southern High Plains-
Including the following locations: Saint Mary, East Glacier Park,
Babb, Marias Pass, Logan Pass, Kiowa, Bynum, Dupuyer, Choteau,
Heart Butte, Pendroy, Rogers Pass, and Browning
141 PM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front and adjacent foothills and plains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-304-200200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Devon, Lothair, Whitlash,
Galata, Joplin, Ethridge, Cut Bank, Shelby, Chester, and Santa
Rita
141 PM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ312-200200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
Cascade County below 5000ft-
Including the following locations: Great Falls
141 PM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Cascade County below 5000ft.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

AM
624 
WWUS75 KTFX 192340
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
540 PM MDT Sun Oct 19 2025

MTZ301-307-312-200045-
/O.CAN.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
East Glacier Park Region-Southern Rocky Mountain Front-Cascade
County below 5000ft-
Including the following locations: Saint Mary, Great Falls,
Kiowa, Babb, Rogers Pass, Logan Pass, East Glacier Park, and
Marias Pass
540 PM MDT Sun Oct 19 2025

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds has ended.

$$

MTZ302-308-200200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
Northern High Plains-Southern High Plains-
Including the following locations: Choteau, Bynum, Browning,
Dupuyer, Heart Butte, and Pendroy
540 PM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph.

* WHERE...The foothills and plains adjacent to the Rocky Mountain 
  Front.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-304-200200-
/O.CON.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole
and Liberty-
Including the following locations: Chester, Galata, Cut Bank,
Ethridge, Shelby, Whitlash, Joplin, Lothair, Santa Rita, and
Devon
540 PM MDT Sun Oct 19 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
233 
WWUS75 KTFX 200044
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
644 PM MDT Sun Oct 19 2025

MTZ302>304-308-200145-
/O.CAN.KTFX.HW.W.0020.000000T0000Z-251020T0200Z/
Northern High Plains-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Toole and Liberty-Southern High Plains-
Including the following locations: Choteau, Chester, Galata,
Bynum, Browning, Cut Bank, Dupuyer, Ethridge, Shelby, Heart
Butte, Whitlash, Joplin, Lothair, Santa Rita, Devon, and Pendroy
644 PM MDT Sun Oct 19 2025

...HIGH WIND WARNING IS CANCELLED...

The threat has ended for strong winds.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 18, 11:04 AM MDT, 2 hours 38 minutes earlier. Its key messages:

  • Strong to potentially high winds on Sunday, with the strongest winds occurring along and west of the I-15 corridor across Central and North Central Montana.
  • Precipitation chances increase tonight through Sunday along the Continental Divide, with increasing chances across Southwest Montana from Sunday afternoon through Sunday evening.
Area forecast discussion, Oct 18, 11:04 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1104 AM MDT Sat Oct 18 2025

Aviation Section Updated.

.KEY MESSAGES...

 - Strong to potentially high winds on Sunday, with the strongest
   winds occurring along and west of the I-15 corridor across
   Central and North Central Montana.

 - Precipitation chances increase tonight through Sunday along
   the Continental Divide, with increasing chances across
   Southwest Montana from Sunday afternoon through Sunday evening.

&&

.DISCUSSION...
/Issued 429 AM MDT Sat Oct 18 2025/

 - Meteorological Overview:

An active pattern is expected for much of the upcoming week, with
transitory ridging moving over the Northern Rockies today through
tonight ahead of a potent upper level shortwave and attendant
Pacific front which will then sweep east across North Central
through Southwest Montana from Sunday through Monday morning. High
temperatures today beneath the aforementioned ridge will
generally be near normal, with breezy but less windy conditions
compared to Friday and what is expected on Sunday. By this evening
a strengthening pressure gradient along the Rocky Mountain Front
and increasing ridgetop stability will lead to increasing winds
along and west of the I-15 corridor, especially near the immediate
eastern slopes of the Rocky Mountain Front. Precipitation chances
will also be on the increase through the overnight hours up and
down the Continental Divide from the Idaho to Canadian borders,
with precipitation chances peaking Sunday afternoon through
Sunday evening as the Pacific front and upper level trough axis
move overhead, mainly across the valleys of Southwest Montana and
in the mountains of Southwest through North Central Montana.
Southwest to west winds will also increase across the remainder of
North Central through Southwest Montana during the day on Sunday,
especially over the plains of Central and North Central Montana
and in the north- south orientated valleys of Southwest Montana.
Highs will warm thanks to these downsloping winds, with most
locations running above normal on Sunday.

Beyond Monday quasi-zonal flow with weak embedded ridges and
shortwaves will traverse east over the Northern Rockies, which will
help to maintain periods of mountain precipitation, breezy and
gusty surface winds, and above to well above normal temperatures.
- Moldan

 - Forecast Confidence & Scenarios:

High Winds on Sunday...

Climate anomaly indicators such as the NAEFS and ECMWF EFIs continue
to support a climatologically unusual wind event for portions of
the Northern Rockies, especially from the I-15 corridor across the
plains of Central and North Central Montana to the Continental
Divide. H700 flow within the NAEFS continues to be prog'd at
between 40-60kts over much of North Central through Southwest
Montana from 06z Sunday through 00z Monday, with deterministic
model guidance such as the GFS, NAM, and Canadian even suggesting
local maximums approaching 70kts over this same timeframe at
H700. Additionally the ECMWF EFIs for both sustained winds speeds
and gusts range from 0.6- 0.8 and 0.7-0.9 respectively along and
west of the I-15 corridor across Central and North Central
Montana, with values across the remainder of Central and North
Central Montana and south of the I-90 corridor in Southwest
Montana ranging from 0.5-0.7 and 0.6-0.8 respectively. Given that
the month of October sees a significant uptick in winds those EFI
values approaching 0.9 along and west of the I-15 corridor are
becoming more concerning for the potential of a very unusual to
extreme (high end) wind event. BUFKIT soundings for Cut Bank
points west to the Continental Divide continue to support an
atmospheric profile conducive for producing mountain wave
activity, especially during the morning hours on Sunday.
Additionally, BUFKIT soundings at Great Falls are even hinting at
the potential for mountain wave activity early Sunday morning, but
these signatures are not as strong as areas further north. NBM
4.3 probabilities continue to also trend up with the chance of
reaching or exceeding 55 mph at East Glacier, Browning and Cut
Bank, with these locations now ranging from 60%, 80%, and 85%
respectively; which is a 15-25% increase from 24hrs ago. The
probability for 65 mph at Browning and Cut Bank has also increased
15-20%, with probabilities now ranging from a 35% to 55% chance
respectively. Finally, the probability for wind gusts near 75 mph
has even jumped up to a 15% chance at Cut Bank, which seems valid
given the increasing EFI values mentioned earlier. Further south
across Cascade County the same trends upward with respect to wind
gusts have also been seen, with the chance of reaching or
exceeding 55 mph now ranging from 40-50% across much of the lower
elevations.

With probabilistic guidance still trending upwards with respect
to high wind criteria values I elected to add Cascade County below
5000ft to the on-going High Wind Watch. While confidence is very
high that portions of the High Wind Watch (i.e. Eastern Glacier,
Western Toole, and Central Pondera) will need to be upgraded with
future shifts I elected to not upgrade portions of the pre-
existing watch for the simple reason of upgrading/canceling all of
the watches at the same, along with giving one more model cycle
to fine tuning the timing of any potential upgrades.

Mountain Snow from Sunday morning through Monday morning...

ECMWF EFIs with respect to snow are beginning to suggest the
potential for some unusual snowfall amounts for portions of the
Continental Divide, generally across Northwest Beaverhead County and
then for areas north of the Montana Hwy 200 corridor. NBM
probabilities for 4" or more of snow throughout the timeframe
generally range from a 30-75% chance across the aforementioned
areas, with even a 5% and 40% chance for amounts to exceed 8" at
Marias and Logan Passes respectively. With the biggest push of
snow occurring during the daylight hours on Sunday most of the
snow that falls will be confined to non-asphalt surfaces, and for
that reason no winter highlights are planned at this time. With
that being said the strong west winds along the Rocky Mountain
Front combined with the falling snow will likely lead to
significant reductions in visibility, and travelers are urged to
exercise caution if driving on Sunday. - Moldan

&&

.AVIATION...
18/18Z TAF Period

Initial concern this TAF period will be for a period of breezy
surface winds this afternoon, mostly over the plains. Attention then
turns to late this evening into the overnight along the Rocky
Mountain Front, where the combination of increased cross barrier
flow and ridgetop stability will result in increasing mountain wave
turbulence. These stronger winds will begin to translate to the
surface over most other areas by late morning Sunday. Instances of
LLWS will be around late tonight into Sunday morning where flow
just off the surface increases, but does not mix down to the
surface.

Meanwhile, precipitation develops from north to south along the
Continental Divide tonight. It eventually makes its way eastward
across Southwest Montana through the day Sunday. Mountain snow and
lower elevation rain are forecast, with mountain obscuration
developing along with the precipitation. Areas on the plains largely
look to stay dry Sunday. -AM

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  46  60  40 /   0  30  30  30
CTB  53  40  56  37 /   0  30  30  30
HLN  55  41  55  39 /   0  10  80  50
BZN  52  37  54  32 /   0  10  90  50
WYS  45  25  47  21 /   0   0  90  70
DLN  53  35  55  30 /   0   0  80  20
HVR  55  37  61  36 /   0  30  50  20
LWT  51  36  58  37 /   0  20  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Sunday evening for
East Glacier Park Region-Northern High Plains-Southern High
Plains-Southern Rocky Mountain Front.

High Wind Watch from late tonight through Sunday evening for
Cascade County below 5000ft-Eastern Glacier, Western Toole, and
Central Pondera-Eastern Toole and Liberty.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:43 PM MDTWinter Weather AdvisoryTFXCascade, Chouteau, Glacier, Judith Basin, Meagher, Pondera45 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.